Alert archive / Minnesota / Winter Weather Advisories in 2012
Winter Weather Advisory 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Feb 22, 2012, 9:51 PM CST for 4 counties in Minnesota. It took effect at Feb 23, 2012, 6:00 AM CST. It was in force for 107 min.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2012, 9:51 PM CST (03:51 UTC)
- In effect from
- Feb 23, 2012, 6:00 AM CST
- Expired
- Feb 23, 2012, 7:47 AM CST
- In force
- 107 min
- Issued by
- NWS Twin Cities, MN
Counties Faribault County, MN, Freeborn County, MN, Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
721 WWUS43 KMPX 230351 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 951 PM CST WED FEB 22 2012 ...SNOW MOVING INTO PARTS OF SOUTH CENTRAL MINNESOTA THURSDAY... .SNOW WILL DEVELOP AND SPREAD OVER PARTS OF SOUTHERN MINNESOTA ON THURSDAY. SNOW ACCUMULATIONS OF 4 TO 6 INCHES ARE LIKELY MAINLY SOUTH AND WEST OF THE INTERSTATE 90 CORRIDOR. THE NATIONAL WEATHER SERVICE HAS CANCELLED THE WINTER STORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...AND HAS REPLACED IT WITH A WINTER WEATHER ADVISORY FOR SNOW. THIS ADVISORY INCLUDES THE COUNTIES OF WATONWAN...MARTIN...FARIBAULT AND FREEBORN. UNTREATED ROADS AND HIGHWAYS WILL BECOME VERY SLIPPERY AND SNOW COVERED. THIS WILL LIKELY MAKE TRAVEL DIFFICULT ESPECIALLY DURING THE DAY ON THURSDAY. A LOW PRESSURE SYSTEM OVER THE NORTHERN ROCKIES...WILL TRACK SOUTHEAST OVER NORTHEAST IOWA BY THURSDAY EVENING. THIS SYSTEM WILL BRING A SWATH OF SNOW TO PARTS OF SOUTHWEST MINNESOTA AND ADJACENT AREAS OF SOUTH DAKOTA AND IOWA BEFORE MOVING OVER THE LOWER GREAT LAKES THURSDAY NIGHT. THE LATEST COMPUTER MODELS AND OBSERVATIONS CONTINUE TO TREND THE WINTER STORM SOUTH THEN PREVIOUS PREDICTIONS. MNZ073-074-083>085-230500- /O.CAN.KMPX.WS.A.0001.120223T0900Z-120224T0000Z/ REDWOOD-BROWN-BLUE EARTH-WASECA-STEELE- INCLUDING THE CITIES OF...REDWOOD FALLS...NEW ULM...MANKATO... WASECA...OWATONNA 951 PM CST WED FEB 22 2012 ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELLED THE WINTER STORM WATCH. THE LATEST COMPUTER MODELS AND OBSERVATIONS CONTINUE TO TREND THE WINTER STORM SOUTH THEN PREVIOUS PREDICTIONS. THE WATCH HAS BEEN REPLACED WITH A WINTER WEATHER ADVISORY FOR PARTS OF SOUTH CENTRAL MINNESOTA...MAINLY SOUTH OF A LINE FROM SAINT JAMES TO ALBERT LEA. $$ MNZ082-091>093-231200- /O.UPG.KMPX.WS.A.0001.120223T0900Z-120224T0000Z/ /O.NEW.KMPX.WW.Y.0004.120223T1200Z-120224T0000Z/ WATONWAN-MARTIN-FARIBAULT-FREEBORN- INCLUDING THE CITIES OF...ST. JAMES...FAIRMONT...BLUE EARTH... ALBERT LEA 951 PM CST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW DEVELOPS IN THE MORNING...AND CONTINUING THROUGHOUT MUCH OF THE DAY. * MAIN IMPACT...A BAND OF 4 TO 6 INCHES OF SNOW...MAINLY SOUTH OF A LINE FROM SAINT JAMES TO ALBERT LEA. * OTHER IMPACTS...SNOW COVERED ROADS COULD MAKE FOR DIFFICULT TRAVEL IN PORTIONS OF SOUTHERN MINNESOTA...INCLUDING THE INTERSTATE 90 CORRIDOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
2 follow-up statements
622 WWUS43 KMPX 230913 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 313 AM CST THU FEB 23 2012 ...SOME SNOW AHEAD FOR FAR SOUTHERN MINNESOTA TODAY... .SNOW WILL SPREAD INTO SOUTHWEST MINNESOTA EARLY THIS MORNING AND THEN ACROSS SOUTH CENTRAL MINNESOTA BEFORE NOON. THE HEAVIEST SNOWS WILL BE IN IOWA...BUT UP TO 3 INCHES MAY FALL IN THE FAIRMONT AREA. REMAINING AREAS OF SOUTH CENTRAL MINNESOTA... GENERALLY ALONG AND SOUTH OF INTERSTATE 90 SHOULD SEE AN INCH OR TWO OF ACCUMULATION DURING THE DAY. THE WINTER WEATHER ADVISORY REMAINS IN EFFECT ONLY FOR MARTIN COUNTY FOR TODAY. IT HAS BEEN CANCELED FOR THE REMAINDER OF SOUTH CENTRAL MINNESOTA...INCLUDING THE CITIES OF ST. JAMES...BLUE EARTH...AND ALBERT LEA. THE TRACK OF THIS LOW PRESSURE SYSTEM CONTINUES TO TREND FARTHER SOUTH. IT IS PROJECTED TO TRACK OUT OF SOUTH DAKOTA EARLY THIS MORNING INTO SOUTHERN ILLINOIS BY EVENING. MNZ082-092-093-231015- /O.CAN.KMPX.WW.Y.0004.120223T1200Z-120224T0000Z/ WATONWAN-FARIBAULT-FREEBORN- INCLUDING THE CITIES OF...ST. JAMES...BLUE EARTH...ALBERT LEA 313 AM CST THU FEB 23 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW WILL SPREAD ACROSS THE AREA DURING THE MORNING WITH PERIODS OF SNOW THROUGH THE AFTERNOON. SNOW AMOUNTS WILL BE IN THE ONE TO PERHAPS TWO INCH RANGE. $$ MNZ091-231715- /O.CON.KMPX.WW.Y.0004.120223T1200Z-120224T0000Z/ MARTIN- INCLUDING THE CITY OF...FAIRMONT 313 AM CST THU FEB 23 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM CST THIS EVENING... * TIMING...SNOW DEVELOPING IN THE MORNING...AND CONTINUING THROUGHOUT MUCH OF THE DAY. * MAIN IMPACT...UP TO 3 INCHES OF SNOW...MAINLY SOUTH AND WEST OF FAIRMONT. * OTHER IMPACTS...ROADS MAY BECOME SNOW COVERED AND SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
512 WWUS43 KMPX 231347 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 747 AM CST THU FEB 23 2012 ...HEAVY SNOW STAYING SOUTH OF MINNESOTA... .MARTIN COUNTY HAS NOW BEEN CANCELLED FROM THE WINTER WEATHER ADVISORY. THE SNOW ASSOCIATED WITH THE SYSTEM THAT PROMPTED THE ADVISORY IS LOOKING TO IMPACT FAR SOUTHWEST MINNESOTA AND NORTHERN IOWA...WITH PERHAPS ONLY AN INCH OF SNOW LOOKING POSSIBLE FOR FAR SOUTHWEST MARTIN COUNTY. AS A RESULT...THE ADVISORY HAS BEEN CANCELLED. MNZ091-231500- /O.CAN.KMPX.WW.Y.0004.000000T0000Z-120224T0000Z/ MARTIN- INCLUDING THE CITY OF...FAIRMONT 747 AM CST THU FEB 23 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELLED THE WINTER WEATHER ADVISORY. HEAVY SNOW WILL REMAIN SOUTH OF MARTIN COUNTY...WITH PERHAPS AN INCH OF SNOW POSSIBLE FOR FAR SOUTHWEST PORTIONS OF THE COUNTY. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Feb 22, 5:22 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Feb 22, 5:22 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 522 PM CST WED FEB 22 2012 UPDATED TO INCLUDE THE 00Z AVIATION DISCUSSION .DISCUSSION... SUMMARY...QUITE THE DAY HERE AT THE NWS OFFICE TODAY. THREE POTENTIAL SNOW STORMS IN THE FORECAST AREA OVER THE NEXT 160 HOURS AND PLENTY OF MODEL DISAGREEMENT TO GO ALONG WITH IT. FIRST THINGS FIRST...SHORTWAVE PASSING THROUGH THIS AFTERNOON YIELDING ISOLATED TO SCATTERED LIGHT SNOW SHOWERS...SHOULD BE THROUGH EARLY THIS EVENING AND LOOKS DRY FOR SEVERAL HOURS BEFORE THE SURFACE LOW FROM THE NORTHWEST. LOOK OF POTENTIAL WITH THIS STORM FOR TONIGHT...BUT THE QUESTION TODAY HAS NOT BEEN IF THERE WILL BE A 6+" SNOWBAND...BUT WHERE. IN GENERAL...THERE HAS BEEN TWO CLUSTERS OF MODEL GUIDANCE: THE UKMET/EC IN ONE CAMP AND THE GFS/GEM/SREF/ IN THE OTHER. THE 12Z NAM WAS AN OUTLIER TO THE NORTH AND BROUGHT THE HEAVY SNOW ACROSS CENTRAL MN...INCLUDING THE TWIN CITIES METRO. THE 18Z NAM JOINED THE GFS/SREF/GEM CAMP AND CAME IN MUCH FURTHER SOUTH. DEBATED ON UPGRADING THE WATCH TO A COMBINATION OF WARNING/ADVISORY WITH THE HEAVIEST ACCUMULATIONS IN MARTIN AND FARIBAULT COUNTIES. IN FACT...EVEN HAD THE WARNING DRAWN UP LATE THIS AFTERNOON...BUT THE LAST FRAME OF THE HRRR AGREES QUITE WELL WITH THE ECMWF AND WOULD KEEP ALMOST ALL OF THE SNOW OUT OF THE FORECAST AREA. THERE IS ALREADY A LIGHTNING STRIKE UPSTREAM IN MONTANA THIS AFTERNOON...WHICH IS USUALLY A PRETTY GOOD INDICATOR OF THE STRENGTH OF THIS SYSTEM. NO SURPRISE WITH 992-993MB SURFACE LOW DROPPING SOUTH ACROSS WESTERN IA BASED ON THE NAM/GFS...THERE IS VERY GOOD 800-600MB FGEN TO GO ALONG WITH NEGATIVE EPV AND AT LEAST SOME ELEVATED INSTABILITY-BEST LI APPROACHES THE FORECAST AREA WITH 2/3 GRAM MIXING RATIOS OFF THE ISENTROPIC SURFACES. THE FORECAST SIDES WITH THE GFS/GEM/NAM/SREF CLUSTER OF SOLUTIONS. HOWEVER...LOW CONFIDENCE WITH NOW THE LATEST HRRR AGREEING QUITE WELL WITH THE ECMWF. IT'S A FEAST OF FAMINE SITUATION-THERE WILL LIKELY BE 6-10 INCHES...POSSIBLY A FOOT...IN A NARROW CORRIDOR WHERE THE BEST FORCING SETS UP AND NOT MUCH TO THE NORTH OF IT. DRAMATICALLY REDUCED POPS AND AMOUNT OF SNOW IN METRO...MIGHT BE NOTHING AT. USUALLY GOOD SUBSIDENCE ON NORTH SIDE OF THE DEFORMATION. IN THE EXTENDED...THE SUNDAY/MONDAY SYSTEM LOOKS POTENT...JUST NOT SOME MUCH FOR HERE WITH THE SURFACE LOW TRACKING OVERHEAD AND HIGH POTENTIAL FOR DRY SLOT BASED ON THE ASSORTMENT OF OPERATIONAL RUNS AND ENSEMBLE GUIDANCE. UNLESS SOMETHING CHANGES...A LOT OF SNOW AND WIND IN THE DAKOTAS AND NORTHERN MN AND NOT MUCH HERE. GFS SPITS OUT THE HIGHEST QPF...BUT IT MIGHT BE OVERDONE. THERE ARE FAIRLY HIGH POPS IN THE FORECAST...BUT OVERALL...DOESN'T LOOK LIKE ANYTHING MAJOR IN THE IMMEDIATE AREA. THERE'S ANOTHER WHOPPER OFF THE GFS THIS TIME NEXT...BUT NOT SHOWING UP AS MUCH ON THE ECMWF AND GFS ENSEMBLE TO SOME DEGREE. THE 12Z GFS HAD A BAND OF 12-18" IN SOUTHERN MN...SOMETHING THAT WILL LIKELY CHANGE WITH TIME. && .AVIATION.../00Z TAF ISSUANCE/ THE LATEST MODEL RUNS...CONTINUE TO ADVERTISE A WINTER STORM FOR PORTIONS OF SOUTHERN MN LATER TONIGHT AND THURSDAY. EXPECT A NARROW BAND OF MODERATE TO HEAVY SNOW TO SETUP OVER THE SOUTHERN TIER COUNTIES OF MINNESOTA. WEATHER CONDITIONS IN THIS AREA EXPECTED TO LOWER TO LIFR CATEGORY THURSDAY MORNING THEN IMPROVE TO MVFR CATEGORY THURSDAY EVENING. ELSEWHERE...OVER THE REMAINDER OF THE TAF SITES...VFR FLYING CONDITION WILL PREVAIL THROUGH THE BULK OF THE PERIOD WITH THE EXCEPTION OVER PARTS OF WEST CENTRAL MN...WHERE CEILINGS ARE EXPECTED TO LOWER BETWEEN 1500-2500 FEET AGL. KMSP...VFR CONDITIONS PREVAILING THROUGH THURSDAY MORNING. WEATHER SYSTEM WILL MOVING OUT OF THE NORTHERN ROCKIES...WILL MOVE SOUTHEAST OVER NORTHERN IOWA. THIS SYSTEM WILL ONLY GRAZE THE SOUTHERN METRO AREA. SCATTERED SNOW FLURRIES DEVELOPING ON THURSDAY...LITTLE ACCUMULATION EXPECTED. CEILING BRIEFLY LOWERING AROUND 2500 FEET AGL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...WINTER STORM WATCH FROM 3 AM CST THURSDAY THROUGH THURSDAY AFTERNOON FOR BLUE EARTH-BROWN-FARIBAULT-FREEBORN-MARTIN- REDWOOD-STEELE-WASECA-WATONWAN. WI...NONE. && CLF/JM
Hazardous weather outlook, Feb 22, 9:50 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 950 PM CST WED FEB 22 2012 MNZ082>085-091>093-231200- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 950 PM CST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...TONIGHT SNOW IS EXPECTED TO MOVE INTO SOUTHWEST MINNESOTA AFTER 3 AM TONIGHT. SNOW MAY BECOME HEAVY AT TIMES TOWARD DAY BREAK... MAINLY ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR...WEST OF FAIRMONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE ACROSS SOUTHERN MINNESOTA THURSDAY AS A LOW PRESSURE AREA MOVES THROUGH IOWA. A BAND OF 2 TO 4 INCHES OF SNOWFALL IS LIKELY OVER SOUTH CENTRAL MINNESOTA...MAINLY ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR... BY LATE AFTERNOON. A LOW PRESSURE SYSTEM IS PROJECTED TO PASS ACROSS THE OUTLOOK AREA FROM SUNDAY THROUGH MONDAY. THIS SYSTEM COULD BRING SIGNIFICANT SNOWFALL TO PARTS OF THE OUTLOOK AREA...DEPENDING ON THE EXACT TRACK IT TAKES. CHECK BACK AS THE WEEK PROGRESSES FOR UPDATED INFORMATION ON THIS DEVELOPING WINTER SYSTEM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ041>045-047>070-073>078-WIZ014>016-023>028-231200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 950 PM CST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL SPREAD ACROSS SOUTHERN MINNESOTA THURSDAY. ANY ACCUMULATION OVER CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN WILL REMAIN LIGHT...COATING TO AN INCH POSSIBLE. A LOW PRESSURE SYSTEM IS PROJECTED TO PASS ACROSS THE OUTLOOK AREA FROM SUNDAY THROUGH MONDAY. THIS SYSTEM COULD BRING SIGNIFICANT SNOWFALL TO PARTS OF THE OUTLOOK AREA...DEPENDING ON THE EXACT TRACK IT TAKES. CHECK BACK AS THE WEEK PROGRESSES FOR UPDATED INFORMATION ON THIS DEVELOPING WINTER SYSTEM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Winter Weather Advisories in Minnesota, 2012Every winter weather advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.